New Mexico, 2004

Flash Flood and Lightning Strike in New Mexico, July 20, 2004

July 20, 2004 · NWS ABQ · 2 events in 1 county or zone

Thunderstorms with extremely heavy rain and a long period of intense lightning caused flooding and road closures mainly south of Portales along State Road 206 and State Road 88. Several low points on Road 206 were covered by 2 to 3 feet of water with deputies and state police reporting water up to hood level.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms with extremely heavy rain and a long period of intense lightning caused flooding and road closures mainly south of Portales along State Road 206 and State Road 88. Several low points on Road 206 were covered by 2 to 3 feet of water with deputies and state police reporting water up to hood level. Two state police officers suffered shock and minor injuries from a lightning strike that knock them unconscious. Both officers recovered within several minutes then continued to assist stranded motorist for several hours before driving themselves to hospital in Portales. Lightning data showed strikes counts as high as 6000 strikes an hour within about 30 miles of Portales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 20 2004

.DISCUSSION...500 MB HIGH WOBBLING AROUND THE CENTRAL NM/AZ BORDER
WILL RESULT IN A BASICALLY NORTH TO SOUTH STEERING FLOW THROUGH
WEDNESDAY WITH AFTERNOON AND EVENING CONVECTION FAVORING
CENTRAL AREAS. SIMULTANEOUSLY...SHORT WAVES EMBEDDED IN THE EASTERN
PERIFERY OF THE RIDGE WILL SWEEP EASTERN AREAS...GIVING EASTERN AREAS
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. HOWEVER...THE
PROXIMITY OF THE HIGH SHOULD RESULT IN LESS CONVECTION IN THE WEST.
LOW LEVEL OUTFLOW FROM CONVECTION JUST EAST OF THE CENTRAL MOUNTAINS
COULD CAUSE BREEZY TO WINDY EVENINGS BELOW CANYONS IN THE RIO GRANDE
VALLEY TONIGHT AND WEDNESDAY NIGHT. BY LATE THURSDAY...THE HIGH WILL
SHIFT TOWARD NORTHERN ARIZONA WITH A STEERING FLOW FOR CONVECTION
MORE FROM NORTHEAST TO SOUTHWEST...WHICH WILL GIVE THE ENTIRE AREA
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
CONVECTION MAY LINGER INTO THE LATE NIGHT HOURS A FEW TIMES THIS WEEK
CENTRAL AND EAST AS SHORT WAVES ROTATE AROUND THE PERIFERY OF THE
RIDGE AND KEEP THE ATMOSPHERE UNSTABLE.

THURSDAY NIGHT...THE HIGH/S MIGRATION TO NORTHERN ARIZONA WILL ALLOW
A RELATIVELY STRONG BACK DOOR COOL FRONT INTO THE STATE WITH
REINFORCING SHOTS OF COOL AND MOISTE AIR POTENTIALLY ARRIVING THROUGH
THE BACK DOOR SATURDAY MORNING AND SUNDAY MORNING. IF THIS SCENARIO
FOLLOWS THE SCHEDULE GFS CONTINUES TO DEPICT...LOOK FOR AN ACTIVE
CONVECTIVE PATTERN FRIDAY THROUGH SUNDAY. GFS CURRENTLY INDICATES
FINGERS OF THE POLAR JET WILL DIP INTO THE NORTHEAST...AROUND A DEEP
UPPER LOW IN THE CENTRAL US...ON SATURDAY AND SUNDAY HELPING TO
PRODUCE ENOUGH SHEAR FOR THE POSSIBILITY OF SEVERE WEATHER AND HEAVY
RAIN MAINLY IN THE EAST. THE LAST TWO SHIFTS LOWERED TEMPS ACROSS
THE AREA LATE THIS WEEK AND EARLY THIS WEEKEND. WE MAY LOWER TEMPS
FURTHER AND INCREASE SKY COVER AND POPS IF UPCOMING MODEL RUNS
CONTINUE WITH THIS STORMY SCENARIO. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 064/095 063/095 064 44111
GALLUP.................... 052/090 054/090 056 44211
GRANTS.................... 054/092 055/089 056 44211
GLENWOOD.................. 061/096 067/093 065 44212
CHAMA..................... 048/081 049/079 048 44333
LOS ALAMOS................ 054/086 056/083 055 44323
RED RIVER................. 046/075 043/074 043 44333
TAOS...................... 052/085 052/084 053 44323
SANTA FE.................. 056/089 057/087 056 44323
SANTA FE AIRPORT.......... 058/090 059/088 058 44323
ESPANOLA.................. 059/091 059/090 058 44323
ALBUQUERQUE HEIGHTS....... 068/094 069/092 067 44323
ALBUQUERQUE VALLEY........ 067/095 068/093 066 44323
ALBUQUERQUE FOOTHILLS..... 066/091 067/089 065 44323
ALBUQUERQUE WEST MESA..... 067/093 068/091 066 44323
SOCORRO................... 067/094 068/093 065 44313
SANDIA PARK/CEDAR CREST... 060/085 062/083 060 44333
MORIARTY/ESTANCIA......... 055/091 057/089 055 44433
CARRIZOZO................. 062/089 062/089 061 44323
RUIDOSO................... 058/080 058/081 056 44433
RATON..................... 057/085 055/084 053 44433
LAS VEGAS................. 057/085 056/083 052 44433
ROY....................... 060/086 059/085 055 44433
CLAYTON................... 064/090 063/088 059 44333
SANTA ROSA................ 065/092 064/092 062 44323
TUCUMCARI................. 067/092 067/091 063 44323
FORT SUMNER............... 067/094 067/093 064 44323
CLOVIS.................... 065/091 066/089 063 44323
PORTALES.................. 065/092 066/090 063 44323
ROSWELL................... 073/095 074/093 068 44323
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Jul 20, 5:00 AM MST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 20 2004

NMZ001>021-026-211200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND
THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW MEXICO THIS
AFTERNOON THROUGH THE EVENING HOURS. THE BEST THREAT FOR ACTIVITY
WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORMS
WILL HAVE THE ABILITY TO PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAINFALL...CAUSING MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW
MEXICO DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THESE
STORMS WILL HAVE THE CAPABILITY OF PRODUCING OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. A SURFACE FRONT WILL PUSH
THROUGH THE EASTERN PLAINS OF NEW MEXICO THURSDAY AFTERNOON AND
FRIDAY. THIS WILL INCREASE THE THREAT FOR PRECIPITATION...POSSIBLY
HEAVY AT TIMES. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46/DPORTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Roosevelt

When
July 20, 7:55 PM MST to 10:30 PM MST
Where
Roosevelt County, Portales
Reported by
LAW ENFORCEMENT
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Lightning, Roosevelt

When
July 20, 9:30 PM MST
Where
Roosevelt County, 5 mi S of Portales
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416724, 5416725.